EconPapers    
Economics at your fingertips  
 

The dynamics of sovereign default risk and political turnover

Almuth Scholl ()

Journal of International Economics, 2017, vol. 108, issue C, 37-53

Abstract: This paper develops a stochastic dynamic politico-economic model of sovereign debt to analyze the interaction of sovereign default risk and political turnover. Two parties differ in their preferred size of unproductive public spending which is financed by taxes and external debt. Electoral outcomes are characterized by the economic benefits from the incumbent's policies and stochastic idiosyncratic ideological aspects. Quantitative findings suggest that endogenous political turnover increases the discrepancies between the optimal borrowing and default policies of the two parties. Prior to a debt crisis, the incumbent government accumulates external debt to foster the probability of remaining in power. The dynamic interaction of electoral outcomes, external debt, and sovereign default supports arguments for imposing institutional constraints on incumbent governments.

Keywords: Sovereign debt; Default risk; Political turnover; Fiscal policy (search for similar items in EconPapers)
JEL-codes: E62 F34 F41 D72 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199617300491
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Dynamics of Sovereign Default Risk and Political Turnover (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:108:y:2017:i:c:p:37-53

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-03-31
Handle: RePEc:eee:inecon:v:108:y:2017:i:c:p:37-53